8.1.10 Headache attributed to long-term use of non-headache medication

Coded elsewhere:

Headache developing as a complication of long-term overuse of acute headache medication by a person with a headache disorder is coded as 8.2 Medication-overuse headache or one of its subtypes.

Headache occurring during the pill-free interval of combined oral contraception is coded as 8.3.3 Estrogen-withdrawal headache.

Description:

Headache developing as an adverse event during long-term use of a medication for purposes other than the treatment of headache. It is not necessarily reversible.

Diagnostic criteria:
  1. Headache present on ≥15 days/month and fulfilling criterion C
  2. Long-term use of a medication has occurred for purposes other than the treatment of headache
  3. Evidence of causation demonstrated by at least two of the following:
    1. headache has developed in temporal relation to the commencement of medication intake
    2. one or more of the following:
      • a) headache has significantly worsened after an increase in dosage of the medication
      • b) headache has significantly improved or resolved after a reduction in dosage of the medication
      • c) headache has resolved after cessation of the medication
    3. the medication is recognized to cause headache, in at least some people, during long-term use
  4. Not better accounted for by another ICHD-3 diagnosis.
Comments:

The dosage and duration of long-term use or exposure that may result in headache varies from medication to medication. Similarly, the time required for resolution varies – if the effect is reversible.

Exogenous hormones, taken usually for contraception or as hormone replacement therapy, are non-headache medication; therefore, 8.1.10 Headache attributed to long-term use of non-headache medication now subsumes headache developing as an adverse event during hormone therapy (previously coded as 8.1.12 Headache attributed to exogenous hormone). Regular use of exogenous hormones can be associated with an increase in frequency or new development of migraine-like or other headache. The general rule is applied that, when a headache occurs for the first time in close temporal relation to regular use of exogenous hormones, it is coded as 8.1.10 Headache attributed to long-term use of non-headache medication. When a pre-existing headache with the characteristics of a primary headache disorder becomes chronic, or is made significantly worse (usually meaning a two-fold or greater increase in frequency and/or severity), in close temporal relation to regular use of exogenous hormones, both the initial headache diagnosis and a diagnosis of 8.1.10 Headache attributed to long-term use of non-headache medication should be given. However, headache occurring only during the pill-free interval of combined oral contraception is coded as 8.3.3 Estrogen-withdrawal headache.

Otherwise, 8.1.10 Headache attributed to long-term use of non-headache medication can be due to a direct pharmacological effect of the medication, such as vasoconstriction producing malignant hypertension, or to a secondary effect such as drug-induced intracranial hypertension. The latter is a recognized complication of long-term use of anabolic steroids, amiodarone, lithium carbonate, nalidixic acid, thyroid hormone replacement therapy, tetracycline and minocycline